Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Projections from $L(E,F)$ onto $K(E,F)$

Author: Pierre David Saphar
Journal: Proc. Amer. Math. Soc. 127 (1999), 1127-1131
MSC (1991): Primary 46B20; Secondary 46B28
MathSciNet review: 1473679
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $E$ and $F$ be two infinite dimensional real Banach spaces. The following question is classical and long-standing. Are the following properties equivalent?

a) There exists a projection from the space $L(E,F)$ of continuous linear operators onto the space $K(E,F)$ of compact linear operators.

b) $L(E,F)=K(E,F)$.

The answer is positive in certain cases, in particular if $E$ or $F$ has an unconditional basis. It seems that there are few results in the direction of a general solution. For example, suppose that $E$ and $F$ are reflexive and that $E$ or $F$ has the approximation property. Then, if $L(E,F)\ne K(E,F)$, there is no projection of norm 1, from $L(E,F)$ onto $K(E,F)$. In this paper, one obtains, in particular, the following result:

Theorem. Let $F$ be a real Banach space which is reflexive (resp. with a separable dual), of infinite dimension, and such that $F^*$ has the approximation property. Let $\lambda$ be a real scalar with $1<\lambda<2$. Then $F$ can be equivalently renormed such that, for any projection $P$ from $L(F)$ onto $K(F)$, one has $\|P\|\ge \lambda$. One gives also various results with two spaces $E$ and $F$.

References [Enhancements On Off] (What's this?)

  • 1. P. G. Casazza and N. J. Kalton, Notes on approximation properties on separable Banach spaces, in: Geometry of Banach Spaces, London Math. Soc. Lecture Note Ser. 158, Cambridge Univ. Press (1991), 49-63. MR 92d:46022
  • 2. J. Dixmier, Sur un théorème de Banach, Duke Math. J. 15 (1948), 1057-1071. MR 10:306g
  • 3. G. Godefroy and P. D. Saphar, Duality in spaces of operators and smooth norms on Banach spaces, Illinois J. Math. 32 (1988), 673-695. MR 89j:47026
  • 4. G. Godefroy, N. J. Kalton and P. D. Saphar, Unconditional ideals in Banach spaces, Studia Math. 104 (1993), 13-59. MR 94k:46024
  • 5. K. John, On the uncomplemented subspace $K(X,Y)$, Czechoslovak Math. J. 42 (117) (1992), 167-173. MR 93b:47085
  • 6. J. Lindenstrauss, On nonseparable reflexive Banach spaces, Bull. Amer. Math. Soc. 72 (1966), 967-970. MR 34:4875
  • 7. J. Lindenstrauss and L. Tzafriri, Classical Banach spaces, vol. I, Sequence spaces, Springer-Verlag, Berlin, 1977. MR 58:17766
  • 8. E. Odell and H. P. Rosenthal, A double dual characterization of separable Banach spaces containing $\ell _1$, Israel J. Math. 20 (1975), 375-384. MR 51:13654
  • 9. H. H. Schaefer, Banach lattices and positive operators, Springer-Verlag, New York, 1974. MR 54:11023
  • 10. M. Zippin, Banach spaces with separable duals, Trans. Amer. Math. Soc. 310 (1988), 371-379. MR 90b:46028
  • 11. B. V. Godun, Unconditional bases and spanning basic sequences, Izv. Vyssh. Uchebn. Zaved. Mat. 24 (1980), 69-72. MR 82h:46017

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B20, 46B28

Retrieve articles in all journals with MSC (1991): 46B20, 46B28

Additional Information

Pierre David Saphar
Affiliation: Department of Mathematics, Technion–Israel Institute of Technology, Haifa, Israel

Keywords: Space of continuous linear operators, space of compact operators, projection
Received by editor(s): October 30, 1996
Received by editor(s) in revised form: July 28, 1997
Additional Notes: This research was supported by the fund for the promotion of Research at the Technion
Communicated by: Dale E. Alspach
Article copyright: © Copyright 1999 American Mathematical Society